Assignment: Drug’s half-life
Assignment: Drug’s half-life
Question 1 A patient has a blood serum drug level of 50 units/mL. The drug’s half-life is 1 hour. If concentrations above 25 units/mL are toxic and no more of the drug is given, how long will it take for the blood level to reach the nontoxic range?
Question 2 During a clinic visit, a patient complains of having frequent muscle cramps in her legs. The nurse’s assessment reveals that the patient has been taking over-the-counter laxatives for the past 7 years. The nurse informed the patient that prolonged use of laxatives
Question 3 Which of the following affects drug distribution throughout the body?
Question 4 An unconscious patient has been brought to the hospital, and the physician has prescribed a life-saving drug to be administered parenterally. Which of the following methods would be the most appropriate for the nurse to use when administering the medication?
Question 5 An older adult patient with a history of Alzheimer’s disease and numerous chronic health problems has been prescribed several medications during his current admission to hospital and recent declines in the patient’s cognition have impaired his ability to swallow pills. Which of the following medications may the nurse crush before administering them to this patient?
Question 6 A nurse has been administering a drug to a patient intramuscularly (IM). The physician discontinued the IM dose and wrote an order for the drug to be given orally. The nurse notices that the oral dosage is considerably higher than the parenteral dose and understands that this due to
Question 7 A patient who has ongoing pain issues has been prescribed meperidine (Demerol) IM. How should the nurse best administer this medication?
Question 8 A 56-year-old female patient has been admitted to the hospital with chronic muscle spasms and has been prescribed a new medication to treat the spasms. She has a poorly documented allergy to eggs, synthetic clothes, and perfumes. What is the priority action of the nurse to ensure that prescribed medication does not experience an allergic reaction? Assignment: Drug’s half-life
Question 9 The nurse is caring for a patient receiving an aminoglycoside (antibiotic) that can be nephrotoxic. Which of the following will alert the nurse that the patient may be experiencing nephrotoxicity?
Question 10 A nurse is caring for a patient who has recently moved from Vermont to south Florida. The patient has been on the same antihypertensive drug for 6 years and has had stable blood pressures and no adverse effects. Since her move, however, she reports “dizzy spells and weakness” and feels that the drug is no longer effective. The nurse suspects that the change in the effectiveness of the drug is related to
Question 11 A patient with a recent diagnosis of acute renal failure has a long-standing seizure disorder which has been successfully controlled for several years with antiseizure medications. The nurse should recognize that the patient’s compromised renal function will likely
Question 12 A nurse is caring for a patient who has had part of her small intestine removed due to cancer. She has also now developed hypertension and has been prescribed a new medication to decrease her blood pressure. While planning the patient’s care, the nurse should consider a possible alteration in which of the following aspects of pharmacokinetics? Assignment: Drug’s half-life
Question 13 A nurse who is responsible for administering medications should understand that the goals of the MedWatch program are to (Select all that apply.)
Question 14 The nurse’s assessment of a community-dwelling adult suggests that the client may have drug allergies that have not been previously documented. What statement by the client would confirm this?
Question 15 A patient with a variety of chronic health problems is being seen by her nurse practitioner, who is currently reviewing the patient’s medication regimen. Which of the patient’s medications should prompt the nurse to teach her to avoid drinking grapefruit juice?
Question 16 On the 1 a.m. rounds, the nurse finds a patient awake and frustrated that she cannot go to sleep. The nurse administers an ordered hypnotic to help the patient sleep. Two hours later, the nurse finds the patient out of bed, full of energy and cleaning her room. The nurse evaluates the patient’s response to the hypnotic as
Question 17 Which of the following statements best defines how a chemical becomes termed a drug?
Question 18 In light of her recent high blood pressure readings, a patient has been started on a thiazide diuretic and metoprolol (Lopressor), which is a beta-adrenergic blocker. What is the most likely rationale for using two medications to address the patient’s hypertension?
Question 19 In which of the following patients would a nurse expect to experience alterations in drug metabolism?
Question 20 30 ml = _______________tbsp
Question 21 Tylenol 325 mg/tablet, patient needs 650 mg; how many tables should patient take?
Question 22 A patient who has been admitted to the hospital for a mastectomy has stated that she has experienced adverse drug effects at various times during her life. Which of the following strategies should the nurse prioritize in order to minimize the potential of adverse drug effects during the patient’s stay in the hospital?
Question 23 A patient has been prescribed several drugs and fluids to be given intravenously. Before the nurse starts the intravenous administration, a priority assessment of the patient will be to note the
Question 24 A nurse is discussing with a patient the efficacy of a drug that his physician has suggested, and he begin taking. Efficacy of a drug means which of the following?
Question 25 A patient has been prescribed 1 mg lorazepam (Ativan) sublingual prior to the scheduled insertion of a peripherally inserted central (PIC) line. How should the nurse direct the patient when administering this medication?
Question 26 A 79-year-old woman with a medical history that includes osteoporosis has recently moved to a long-term care facility. Medication reconciliation indicates that the woman has been taking calcitonin, salmon for several years. The nurse should recognize that the most likely route for the administration of this drug is
Question 27 Mrs. Houston is a 78-year-old woman who resides in an assisted living facility. Her doctor prescribed digoxin at her last visit to the clinic and she has approached the nurse who makes regular visits to the assisted-living facility about this new drug. What teaching point should the nurse emphasize to Mrs. Houston?
Question 28 A nurse is caring for an 81-year-old patient in a long-term care facility who takes nine different medications each day. The patient has a recent diagnosis of seizure disorder and has begun treatment with phenytoin (Dilantin), a highly protein-bound drug. After 1 month of Dilantin therapy, the patient is still extremely drowsy and sluggish. The nurse determines that the prolonged adverse effect is likely due to
Question 29 A 72-year-old man who is unable to sleep since admission into the hospital is given a hypnotic medication at 9 p.m. The nurse finds the patient drowsy and confused at 10 a.m. the next day. The nurse is aware that this behavior is most likely due to
Question 30 An 80-year-old man has been prescribed oxycodone for severe, noncancer, chronic pain. He tells the nurse that he has difficulty swallowing and asks if he can crush the tablet before swallowing. The nurse will advise the patient that
Question 31 A 72-year-old man with pain issues is being given a drug by the intramuscular route. His serum blood level concentrations have been erratic. The nurse suspects that this may be due to Assignment: Drug’s half-life
Question 32 An older adult who lives in a long-term care facility has recently begun taking losartan (Cozaar) for the treatment of hypertension. The nurse who provides care for this resident should recognize that this change in the resident’s medication regimen make create a risk for
Question 33 A 77-year-old man with a long history of absence seizures has been treated with ethosuximide for many years. The man is now in the process of moving to a long-term care facility and a nurse is creating a plan of care. The nurse understands the potential adverse effects of this drug and would consequently prioritize which of the following nursing diagnoses?
Question 34 A 70-year-old woman with a history of a trial fibrillation has been admitted with a lower gastrointestinal bleed. During the nurse’s admission assessment, the nurse realizes that the patient has been taking ginkgo biloba supplements in addition to her prescribed warfarin, a combination that has resulted in bleeding. What nursing diagnosis should the nurse identify when planning this patient’s care?
Question 35 A 67-year-old man is admitted to the hospital with pneumonia. He reports to the nurse that he has chronic arthritis and circulation problems. Further assessment by the nurse reveals that the patient has a history of mild hypertension. He explains that he owns a business and lives alone. The nurse determines that he is within the normal weight range for his height and age but has a fondness for spicy foods and sweets. Which of the mentioned patient variables will have the greatest impact on the effectiveness of the patient’s drug therapy?
Question 36 Mr. Lacuna is an 83-year-old resident of a long-term care facility who has a diagnosis of moderate Alzheimer disease. Mr. Lacuna’s physician recently prescribed oral rivastigmine, but he was unable to tolerate the drug due to its gastrointestinal effects. As a result, he has been ordered the transdermal patch form of the medication. When administering this form of rivastigmine, the nurse should
Question 37 Frequent episodes of exercise-related chest pain have caused a 79-year-old woman to use her prescribed nitroglycerin spray several times in recent weeks.